Hail, Marion
- When
- June 20, 3:48 PM CST
- Where
- Marion County, 4.18 mi N of Pella
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 41.480, -92.920
A low pressure system moved into the state during the day, dragging behind it a cold front that helped trigger off storms across portions of central and southern Iowa. Hail, damaging winds and a tornado occurred with the storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A low pressure system moved into the state during the day, dragging behind it a cold front that helped trigger off storms across portions of central and southern Iowa. Hail, damaging winds and a tornado occurred with the storms. The tornado moved from Monroe County into Wapello County damaging multiple farmsteads, power poles and a house.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 20, 2:46 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 346 PM CDT SAT JUN 20 2015 .SHORT TERM /TONIGHT/... ISSUED AT 224 PM CDT SAT JUN 20 2015 FORECAST PROBLEM FOR TONIGHT WILL BE THUNDERSTORM DEVELOPMENT ALONG A FRONTAL BOUNDARY MAKING ITS WAY ACROSS CENTRAL IOWA. AT 20Z THE FRONTAL BOUNDARY WAS LOCATED ROUGHLY FROM OMAHA TO ATLANTIC THEN NORTHEAST TO FORT DODGE TO FOREST CITY. THE MAIN AREA OF CONCERN WILL BE THE I-80 CORRIDOR AND ESPECIALLY SOUTH WHERE IT HAS BEEN SUNNY ALL DAY AND HAS BEEN ABLE TO REALLY DESTABILIZE. MESOANALYSIS SHOWS AN UNCAPPED ENVIRONMENT WITH 5000-6000 CAPES ACROSS THE AREAS WEST OF I-35 AND SOUTH OF I-80. ONCE THE FRONT PUSHES TO THIS AREA THUNDERSTORMS SHOULD RAPIDLY DEVELOP AND BECOME SEVERE. AT THIS TIME IT LOOKS LIKE THE DES MOINES METRO AREA WILL BE ON THE WESTERN FRINGE OF THE DEVELOPMENT SO BETWEEN 21Z AND 00Z WE SHOULD SEE STORMS BLOW UP. STRONG LOW LEVEL SHEAR IN THE VICINITY OF THE FRONT WILL ALLOW FOR ROBUST UPDRAFTS AND THE POTENTIAL FOR A FEW TORNADOES. LARGE HAIL WILL ALSO BE A THREAT. THE STORMS WILL EVENTUALLY EVOLVE INTO A WIND THREAT AS WELL BUT THAT MAY BE EAST/SOUTH OF OUR AREA. THE STORMS SHOULD BE EAST OF THE AREA BY 06Z HOWEVER THE HRRR IS INDICATING A SECONDARY LINE DEVELOPING ALONG THE 850 FRONT AND PUSHING SOUTH BEFORE STALLING NEAR THE IA/MO BORDER. IF THIS HAPPENS SOUTHERN IOWA WILL BE GETTING SOME HEAVY RAINFALL AMOUNTS. AT THIS TIME CONFIDENCE IS LOW ON THAT SECOND SHOT OF RAINFALL SO I HAVE GRIDS CLEARING AFTER 06Z. .LONG TERM /SUNDAY THROUGH SATURDAY/... ISSUED AT 224 PM CDT SAT JUN 20 2015 SURFACE HIGH PRESSURE WILL BUILD ACROSS THE MIDWEST INTO THE OHIO VALLEY ON SUNDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SOUTH OF IOWA IN THE MORNING. A SHORTWAVE MOVING THROUGH THE WESTERLY FLOW ALOFT ACROSS THE NORTHERN PLAINS WILL STRENGTHEN A SURFACE LOW IN THE DAKOTAS SUNDAY AFTERNOON. THE PRESSURE GRADIENT IS EXPECTED TO TIGHTEN WITH SOUTHERLY SURFACE FLOW LIFTING A WARM FRONT NORTH. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT LATE IN THE DAY WITH CONVECTION BECOMING MORE WIDESPREAD DURING THE EVENING AND OVERNIGHT HOURS. INSTABILITY AND DEEP LAYER SHEAR WILL BE SUFFICIENT FOR A FEW STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. PRECIPITATION WILL END FROM SOUTHWEST TO NORTHEAST MONDAY. WARM FRONT LOOKS TO SETUP ACROSS NORTHERN KANSAS AND MISSOURI ON TUESDAY...GRADUALLY LIFTING NORTH AND PROVIDING A FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. THE LATE AFTERNOON THROUGH THE OVERNIGHT HOURS IS THE MOST LIKELY TIMEFRAME FOR PRECIPITATION. ANOTHER SHORTWAVE TROUGH MOVES THROUGH THE NORTHERN PLAINS INTO THE MIDWEST ON WEDNESDAY. OCCASIONAL SHOWERS AND THUNDERSTORMS COULD FESTER THROUGH THE DAY AIDED BY MULTIPLE SHORTWAVES MOVING THROUGH THE UPPER FLOW AND NEARBY FRONTAL BOUNDARY. PATTERN LOOKS TO REMAIN ACTIVE THROUGH THE END OF THE WEEK INTO NEXT WEEKEND WITH WEST AND NORTHWEST UPPER FLOW...MULTIPLE OUTFLOW BOUNDARIES AND A SURFACE FRONT SUPPORTING CHANCES FOR THUNDERSTORMS. && .AVIATION...20/18Z ISSUED AT 1257 PM CDT SAT JUN 20 2015 A COLD FRONT EXTENDS FROM ROUGHLY KEST SW TO KOFK AT 18Z AND WILL PUSH SE THROUGH 06Z..STALLING AROUND THE IA/MO BORDER. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY ALONG THIS BOUNDARY AFFECTING KALO THROUGH 23Z KDSM THROUGH 00Z AND KOTM THROUGH 06Z. MVFR COND CAN BE EXPECTED INVOF THE FRONTAL BOUNDARY DUE TO CIGS PRIMARILY BUT VSBYS WILL DROP AS WELL IN HEAVY RAINFALL. SFC FLOW WILL BECOME 35015KT IMMEDIATELY BEHIND THE FRONT THEN DIMINISH WITH LIGHTER WINDS EXPECTED AFT 02Z. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FAB LONG TERM...ANGLE AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 411 PM CDT SAT JUN 20 2015 IAZ036>038-047>050-059>062-072>075-082>086-093>097-212115- HAMILTON-HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 411 PM CDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES ARE POSSIBLE. HEAVY RAIN WILL OCCUR IN THE STRONGER THUNDERSTORMS WITH LOCALIZED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE PERIODICALLY POSSIBLE SUNDAY NIGHT THROUGH FRIDAY. A FEW OF THE STORMS MAY BE STRONG SUNDAY NIGHT AND MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM SATURDAY. IAZ004>007-015>017-023>028-033>035-039-044>046-057-058-070-071- 081-092-212115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-BLACK HAWK-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS- ADAIR-ADAMS-TAYLOR- 411 PM CDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE PERIODICALLY POSSIBLE SUNDAY NIGHT THROUGH FRIDAY. A FEW OF THE STORMS MAY BE STRONG SUNDAY NIGHT AND MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND EVENING.
The Des Moines radar (KDMX), 72 km away, was scanning. The volume nearest the first event began at 21:49 UTC.
12 thunderstorm wind, 8 hail, 2 funnel cloud, 2 tornado. Local standard time, as filed.
Trained spotter report of 3 to 3.5 inch hail as storm passed over his home around 5pm.
Tennis ball size was estimated via the photos on social media.
Public report of measured hailstones around 4 inches in diameter. Photos were on twitter and the KCCI ulocal page. Time radar estimated.
Trained spotter noted a funnel cloud with no contact to the ground and was dissipating at the time of the report.
Public report of hail around 2 inches in diameter in Oskaloosa. Photos from KCCI ulocal page.
Public report of golf ball sized hail with photos taken from the KCCI ulocal page.
Tornado started in far northeast Monroe county and moved southeast staying in rural areas but doing EF1 damage to a power line before exiting the county. This tornado moved into Wapello county.
Trained spotter reports strong low level rotation and a brief funnel cloud approximately 2 miles southeast of Eddyville.
Media report of narrow swath of wind damage going from NW to SE from Monroe-Wapello Road to 140th street. Multiple farm silos and outbuildings damaged or destroyed. Large wooden power lines leaning or snapped. Time radar estimated.
This tornado moved from Monroe into Wapello county. This is the Wapello county portion. The circulation for this short-lived tornado originated on the northern flank of a small squall line bow segment. This circulation rapidly tightened south of Eddyville and broke off the line, where it became tornadic. Damage included multiple farmsteads that lost silos and outbuildings, bent power lines, snapped trees, and a house that lost its roof and east wall. Downburst damage also occurred upstream and downstream of the tornado track.
Law enforcement report of a roof off of a house and numerous trees down in town.
Trained spotter report of tree branches down on a power line. Report came via social media.
Trained spotter reported approximately 60 mph wind gusts entering Ottumwa.
Mesonet/RWIS measured 60 mph wind gust in Ottumwa within Railroad Park.
Chaser reported large trees down across roads just north of Ottumwa.
Spotter estimated wind gusts of 80 mph with reports of large tree limbs down in town.
Public report of trees down in town.
Public report of estimated 60 mph wind gust approximately 4 miles east of Agency.
Public/Chaser report of trees down and debris 2 miles E of Ottumwa.
Trained spotter report of estimated thunderstorm wind gust of 70 mph. Also reported a large tree had fallen on a garage in town.
Public report of trees and power lines down and traffic light bent within the city of Bloomfield. Also observed pea to quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2015Every state in 2015This day in weather historyThe tornado archive for Iowa, 2015Warnings in Iowa, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 576321, 576322, 576326, 576324, 576325, 576327, 576328, 588662, 576329, 576330, 588664, 576331, 576333, 576334, 576335, 576342, 576343, 588464, 576337, 576345, 576339, 576341, 576336, 576346.